Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Glasgow, MT

July 6, 2021Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2021, 6:24 PM MDT for Phillips County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 6:24 PM MDT (00:24 UTC)
Expired
Jul 6, 2021, 7:30 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 144 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS55 KGGW 070024
SVRGGW
MTC071-070130-
/O.NEW.KGGW.SV.W.0057.210707T0024Z-210707T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
624 PM MDT Tue Jul 6 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in northeastern Montana...

* Until 730 PM MDT.

* At 623 PM MDT, a severe thunderstorm was located near Hays, or near
  Zortman, moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Zortman, Phillips and Landusky. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4822 10843 4823 10841 4798 10785 4767 10867
TIME...MOT...LOC 0023Z 303DEG 39KT 4798 10858 

HAIL...1.75IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
081 
WWUS55 KGGW 070104
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
704 PM MDT Tue Jul 6 2021

MTC071-070130-
/O.CON.KGGW.SV.W.0057.000000T0000Z-210707T0130Z/
Phillips MT-
704 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN PHILLIPS COUNTY...

At 702 PM MDT, a severe thunderstorm was located 11 miles southeast
of Zortman, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4779 10862 4784 10861 4787 10853 4792 10840
      4803 10813 4793 10799 4772 10853
TIME...MOT...LOC 0102Z 330DEG 19KT 4779 10835 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
135 PM MDT Tue Jul 6 2021

.DISCUSSION...
Morning thunderstorms moved through portions of Phillips, northern
Petroleum, and Garfield Counties. These storms produced around a
half inch of rain for many locations in their path. These storms
have since died off and a clearly defined outflow/differential
heating boundary has been left behind. Locations south of the
boundary are denoted by upslope southeasterly winds and dewpoints
in the mid-50s. Areas north have easterly winds and dewpoints
around 60 degrees.

This boundary runs from northeastern Fergus County southeastward
through northern Petroleum and southern Garfield Counties. A CU
field has started to develop and thunderstorm development is
possible later this afternoon.

The latest RAP analysis suggests there is around 800-1000 J/Kg of
MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This
combined with effective bulk shear around 40-45 knots suggests any
storm that is able to form has a good chance of becoming severe
with a large hail and damaging wind threat. The primary
limitation is the amount of forcing.

Additional storms will move in from the north this evening into
early tonight as they move off the Alberta Front Range. These are
less likely to be severe, however, a strong to severe storm still
cannot be ruled out.

Scattered thunderstorm chances will continue for the rest of the
week with additional severe storms possible on Wednesday (southern
Phillips, Petroleum, and Garfield Counties) and Thursday (far
Northeast Montana). Thunderstorm chances decrease as we head into
next weekend and early next week.

After near normal temperatures today, look for warmer
temperatures for Wednesday and Thursday with highs in the low to
mid 90s. Temperatures in the 70s and 80s are expected Friday with
a warmup expected as we head into the weekend. Widespread 80s are
likely Saturday with upper 80s to upper 90s on Sunday.

-Mottice

&&

.AVIATION...
CATEGORY: VFR-MVFR.

DISCUSSION: Low clouds will continue to break up near the
ND border through the evening hours. Scattered thunderstorms will
develop later this afternoon into this evening with strong winds
and hail possible, mainly southwest of KGGW. More general
thunderstorms are possible elsewhere through tonight. MVFR
conditions are possible in any thunderstorm.

WINDS: Easterly winds of 15 to 20 knots this afternoon will die
down overnight and become southeasterly around 10 knots through
Wednesday afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:06 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips54 min
Jul 6, 7:50 PM MDTSpecial Weather StatementGGW40 min
Jul 6, 8:00 PM MDTSpecial Weather StatementGGWGarfield60 min
Jul 6, 8:23 PM MDTSevere Thunderstorm WarningGGWPhillips52 min
Jul 6, 8:43 PM MDTSpecial Weather StatementGGWGarfield47 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningGGWGarfield45 min
Jul 6, 9:06 PM MDTTornado WarningGGWGarfield24 min
Jul 6, 9:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 6, 9:26 PM MDTSevere Thunderstorm WarningGGWGarfield34 min
Jul 6, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley58 min
Jul 6, 11:16 PM MDTSpecial Weather StatementGGWGarfield44 min
Jul 6, 11:40 PM MDTSpecial Weather StatementGGWRoosevelt50 min
Jul 6, 11:57 PM MDTSpecial Weather StatementGGWGarfield48 min
Jul 7, 3:58 PM MDTSpecial Weather StatementGGWPetroleum47 min
Jul 7, 4:42 PM MDTSpecial Weather StatementGGWPetroleum48 min
Jul 7, 5:30 PM MDTSpecial Weather StatementGGWGarfield45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.